Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 79, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2010, 12:02 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2010, 12:02 PM MDT (18:02 UTC)
- Expired
- May 24, 2010, 12:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:46 AM MDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4352 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:33 AM MDT, 29 minutes earlier.
Area forecast discussion, May 24, 11:33 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1133 AM MDT MON MAY 24 2010
.DISCUSSION...
326 AM MDT MON MAY 24 2010
THE 09Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER CENTRAL COLORADO.
A LARGE UPPER TROUGH CAN BE SEEN ON WATER VAPOR IMAGERY OVER THE
WESTERN CONUS. KGLD RADAR WAS QUIET FOR NOW.
SEVERAL SHORTWAVES WILL SWING THROUGH THE FORECAST AREA THROUGH
WED. THE STRONGEST ENERGY WILL IMPACT THE FA TODAY/TONIGHT.
CAPE OF 2200 J/KG WILL HELP STORMS FIRE ALONG THE DRYLINE WHICH
WILL THEN MOVE EAST ACROSS NORTHWEST KANSAS THIS
AFTERNOON/TONIGHT. HIGH CHANCE POPS LOOK GOOD FOR THIS EVENT. THE
ATMOSPHERE WILL STABILIZE SOME BEHIND THE FRONT DURING THE DAY
TUESDAY. POPS WILL BE NIL FOR TUESDAY SINCE THERE APPEARS TO BE NO
SHORTWAVE ENERGY COMING THROUGH. BY TUESDAY NIGHT ANOTHER WAVE
WILL MOVE THROUGH IN SOUTHWEST FLOW PROVIDING CHANCE POPS. ONE
MORE WAVE WILL AFFECT THE AREA ON WEDNESDAY WITH QUIET WEATHER WED
NIGHT BEHIND THE EXITING WAVE.
THE WIND ADVISORY STILL LOOKS GOOD AS THE SURFACE PRESSURE
GRADIENT TIGHTENS UP TODAY. THIS ADVISORY WILL COVER THE ENTIRE
FA. SEE DETAILS BELOW.
MAX TEMPERATURES WILL STILL BE WARM TODAY BUT WILL FALL OFF A FEW
DEGREES BEHIND THE FRONT ON TUE/WED. MIN TEMPERATURES WILL BE IN
THE 40S/50S.
FS
&&
.AVIATION...
1122 AM MDT MON MAY 24 2010
FOR THE 18Z TAF...PRIMARY AVIATION CONCERN THROUGH THE TAF PERIOD
WILL BE POTENTIAL FOR SEVERE CONVECTION WHICH COULD IMPACT BOTH
TERMINALS THIS AFTERNOON AND EVENING. SEVERAL ATTEMPTS AT
CONVECTION JUST SOUTH OF KGLD HAVE RAPIDLY DIMINISHED DUE TO
STRONG SHEAR OVERPOWERING THE STORM. STRONG SOUTHERLY WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE THROUGH THIS
EVENING. A COLD FRONT WILL MOVE THROUGH BOTH TERMINALS TONIGHT
WITH WINDS SHIFTING TO THE NORTHWEST. WINDS BECOME EASTERLY AFTER
15Z TOMORROW.
FOLTZ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ001-013.
WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ002>004-014>016-027>029-041-042.
NE...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
NEZ079-080.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ081.
CO...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.
&&Hazardous weather outlook, May 24, 10:45 AM MDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON MAY 24 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON MAY 24 2010 /1145 AM CDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS BY LATE THIS MORNING. AS THE DAY PROGRESSES...THESE STORMS WILL MOVE NORTHWARD INTO THE TRI-STATE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS BUT TORNADOES WILL ALSO BE POSSIBLE THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. OF COURSE DANGEROUS LIGHTNING OCCURS WITH EVERY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 24, 11:26 AM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1126 AM MDT MON MAY 24 2010 COZ092-KSZ027-041-241800- CHEYENNE COUNTY-GREELEY-WALLACE- 1126 AM MDT MON MAY 24 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... WALLACE COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 1122 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 15 MILES NORTHEAST OF SHERIDAN LAKE...OR 18 MILES NORTHWEST OF HORACE...AND MOVING NORTH AT 55 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
Local storm report, May 24, 11:38 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM NON-TSTM WND GST JOES 39.65N 102.68W
05/24/2010 M60 MPH YUMA CO MESONET
&&
DTHEDELocal storm report, May 24, 11:46 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1146 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM HAIL 5 SSW WESKAN 38.79N 102.00W
05/24/2010 E1.75 INCH WALLACE KS PUBLIC
&&
MENTZERLocal storm report, May 24, 11:51 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1151 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM NON-TSTM WND GST FLAGLER 39.29N 103.07W
05/24/2010 M59 MPH KIT CARSON CO MESONET
&&
DTHEDELocal storm report, May 24, 11:52 AM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1152 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 6 SE ARAPAHOE 38.79N 102.09W
05/24/2010 E1.25 INCH CHEYENNE CO PUBLIC
&&
MENTZERLocal storm report, May 24, 11:58 AM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL 2 WSW WESKAN 38.85N 101.99W
05/24/2010 E2.00 INCH WALLACE KS LAW ENFORCEMENT
HAIL BROKE A TRACTOR WINDSHIELD
&&
MENTZERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 62 min |
| May 23, 6:16 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 59 min |
| May 23, 6:26 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas | 64 min |
| May 23, 6:33 PM MDT | Tornado Warning | GLD | Logan, Wallace, Wichita | 26 min |
| May 23, 6:47 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 44 min |
| May 23, 6:49 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 27 min |
| May 23, 6:55 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 65 min |
| May 23, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 34 min |
| May 23, 6:59 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 15 min |
| May 23, 7:07 PM MDT | Tornado Warning | GLD | Sherman, Thomas | 20 min |
| May 23, 7:26 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 11 min |
| May 23, 7:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
| May 23, 7:41 PM MDT | Flash Flood Warning | GLD | Sherman | 3 hr |
| May 23, 7:46 PM MDT | Tornado Warning | GLD | Sherman | 44 min |
| May 23, 8:04 PM MDT | Tornado Warning | GLD | Cheyenne, Sherman | 23 min |
| May 23, 8:17 PM MDT | Tornado Warning | GLD | Cheyenne, Sherman | 58 min |
| May 23, 8:20 PM MDT | Tornado Warning | GLD | Cheyenne | 55 min |
| May 23, 8:32 PM MDT | Flash Flood Warning | GLD | Cheyenne | 6 hr |
| May 23, 8:45 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 14 min |
| May 23, 8:51 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 54 min |
| May 23, 8:51 PM MDT | Tornado Warning | GLD | Wallace | 24 min |
| May 23, 9:07 PM MDT | Tornado Warning | GLD | Cheyenne, Rawlins | 38 min |
| May 23, 9:09 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 51 min |
| May 23, 9:17 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 12 min |
| May 23, 9:50 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 32 min |
| May 23, 9:51 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Decatur, Rawlins, Sheridan, Sherman, Thomas | 39 min |
| May 23, 10:05 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas, Wallace, Wichita | 33 min |
| May 23, 10:29 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 4 min |
| May 23, 10:36 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 39 min |
| May 23, 10:43 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 27 min |
| May 23, 11:00 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 34 min |
| May 24, 10:28 AM MDT | High Wind Warning | GLD | Cheyenne, Sherman | 7 hr |
| May 24, 11:29 AM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 46 min |
| May 24, 11:48 AM MDT | Severe Thunderstorm Warning | GLD | Greeley | 27 min |
| May 24, 12:22 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 38 min |
| May 24, 12:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 26 min |
| May 24, 12:45 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 30 min |
| May 24, 12:57 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 13 min |
| May 24, 1:01 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 29 min |
| May 24, 1:25 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 15 min |
| May 24, 4:21 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 39 min |
| May 24, 4:57 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
| May 24, 5:15 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 60 min |
| May 24, 5:56 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 64 min |
| May 23, 7:03 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.